Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

August 9, 2016Andrews County, Winkler County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 9, 2016, 2:30 PM CDT for Andrews County, Winkler County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 2:30 PM CDT (19:30 UTC)
Expired
Aug 9, 2016, 3:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS84 KMAF 091930
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE AUG 9 2016
 
NMZ034-TXZ050-060-061-092030-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-ECTOR TX-
230 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER...WESTERN ANDREWS AND NORTHERN ECTOR COUNTIES UNTIL 330 PM
CDT/230 PM MDT/...

AT 229 PM CDT/129 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORMS 8 MILES SOUTH OF ANDREWS...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...KERMIT...JAL...GOLDSMITH...WINKLER COUNTY AIRPORT...
FRANKEL CITY...NOTREES...JAL AIRPORT...BENNETT...
NORTH COWDEN AND ANDREWS COUNTY AIRPORT.

LAT...LON 3200 10235 3176 10327 3195 10333 3200 10333
      3200 10335 3214 10339 3246 10261
TIME...MOT...LOC 1929Z 242DEG 51KT 3220 10259 

$$

82

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:09 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 9, 12:09 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1209 PM CDT TUE AUG 9 2016

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
Modest southeast winds and VFR conditions are expected this TAF
period. Isolated to scattered TS will develop this afternoon and
evening and could affect any of the TAF sites, but coverage will
not be great enough to place TS in the present wx group so will
leave it out for now and amend if needed.

Hennig

&&

.PREV DISCUSSION... /issued 345 AM CDT TUE AUG 9 2016/

Sub tropical ridge still in control of the wx pattern for the
region but a change is coming. An upper trough over the NW today
will move east by this weekend and weaken the ridge. After this
feature pushes off to the east the ridge and hot wx will return
next week.

Widespread highs near 100 will continue today and Wednesday but
should slowly decrease the rest of the week as 850mb temps begin to
decrease.  A cold front expected to push through the area Saturday
may bring the coolest wx since late June and a chance of rain.  How
much rain and clouds develop will determine how cool Saturday and
Sunday will be but currently expecting highs in the 80s.

A few early morning storms continued over SE NM and into the Western
Permian Basin.  The higher elevations will be favored for storms
again today so have bumped up pops west to low chance.  Have also
spread a slight chance across the Northern Permian Basin... and even
added isolated across Midland/Odessa due to a stalled outflow
boundary over the Central Permian Basin.  Do have good low level
Gulf moisture in place with dewpts in the 60s well back into NM.
Also have higher level Pacific moisture from TS Javier flowing
northward across Mexico and over the mountains of W TX and NM.  MAF
00z sounding had a PW of 1.25 inch and this is expected to increase
through the week to 1.5 inch or more so will have potential for
locally heavy rain... will mention in HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    100  78  98  76 /  10  10  10   0
Carlsbad                      100  73  97  73 /  20  20  20  20
Dryden                        102  79  99  77 /   0   0  10   0
Fort Stockton                 102  77  98  75 /  10   0  10  10
Guadalupe Pass                 94  71  86  68 /  30  30  30  30
Hobbs                          97  74  95  73 /  20  10  10  10
Marfa                          92  67  86  65 /  20  20  20  20
Midland Intl Airport          101  77  99  76 /  10   0  10   0
Odessa                        101  77  98  76 /  10   0  10   0
Wink                          103  78 100  77 /  10  10  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, Aug 9, 3:45 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT TUE AUG 9 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
345 AM CDT TUE AUG 9 2016 /245 AM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT, WITH
MORE ISOLATED THUNDERSTORMS OVER MOST OF THE REST OF THE AREA. GUSTY
WINDS OVER 45 MPH, FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN THROUGH THE
WEEK, WITH MORE ISOLATED STORMS OVER THE REST OF THE FORECAST AREA.
LOCALLY HEAVY RAINFALL, GUSTY WINDS AND FREQUENT LIGHTNING STRIKES
WILL ACCOMPANY THE STRONGER STORMS.

ON FRIDAY AND NEXT WEEKEND, IT APPEARS RAIN CHANCES WILL INCREASE
OVER THE ENTIRE FORECAST AREA AS A FRONTAL BOUNDARY MOVES INTO THE
REGION.  HEAVY RAINFALL COULD BECOME A PROBLEM, IF NOT FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 2:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE AUG 9 2016

NMZ034-TXZ050-060-061-092030-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-ECTOR TX-
230 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER...WESTERN ANDREWS AND NORTHERN ECTOR COUNTIES UNTIL 330 PM
CDT/230 PM MDT/...

AT 229 PM CDT/129 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORMS 8 MILES SOUTH OF ANDREWS...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...KERMIT...JAL...GOLDSMITH...WINKLER COUNTY AIRPORT...
FRANKEL CITY...NOTREES...JAL AIRPORT...BENNETT...
NORTH COWDEN AND ANDREWS COUNTY AIRPORT.

LAT...LON 3200 10235 3176 10327 3195 10333 3200 10333
      3200 10335 3214 10339 3246 10261
TIME...MOT...LOC 1929Z 242DEG 51KT 3220 10259

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:45 AM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Aug 9, 4:26 PM CDTSpecial Weather StatementMAFEctor49 min
Aug 9, 1:35 AM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 9, 2:33 AM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 9, 3:53 AM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.